View Full Version : Birth control has made my hair fall out

07-27-2009, 12:23 PM
Ever since I started birth control pills a little over 3 years ago I have been on the road to baldness. After taking it for about a year I expressed my concern for hair loss to my obgyn and she showed little concern and switched me to the pill, Yaz. Well I been on Yaz 2 years now and my hair has continued to thin! I also read the packaging of Yaz and it clearly states scalp hair loss can be a side effect (wish I would have read that a long time ago!). Does anyone out there have any advice for me? Or is anyone experiencing the same problem?

I decided to get off the pill but I read that by going off you will shed hair. Will it grow back?

07-27-2009, 12:44 PM
The same thing happened to me. Our gynecologists need to tell us these things as it is really a problem for many women.
I started the pill a year ago. Within weeks, my hair started coming out. I was told it was temporary hair loss and the dermatologist said she sees it all the time. I didn't worry so much until my hair thinned so much and it just keeps coming out. I went off the pill almost 2 mos ago. It came out even more after going off of it. I also read starting and stopping the pill will cause shedding. The hard part is that it lasts for a long time because of the growth cycle of the hair. Another disturbing thing that I read is that women who have a genetic predisposition to hair loss should be warned about taking bc pills as it can cause your permanent hair loss to begin early instead of later in life.
But, yes the bc pill will cause hair loss for many women. One gyn I went to said he wasn't aware of that!!! It's listed as a side effect on the package insert. It's also all over the web.
I'm sorry you are experiencing this. It is distressing. And, I'm not sure what to tell you as I'm still struggling with it myself. I'm losing more than 100 hairs a day. It falls off onto my clothes throughout the day after losing tons in the shower and while blow drying.

12-24-2009, 08:58 AM
The same thing happened to me over and over again until I stopped using birth control pills and just decided to be cautious and finally got my smile and my hair back. Well, temporarily until provillus destroyed it all. But use Ultra hair vitamins. They are huge yellow rusty pills that work!!! Use nisim fast shampoo and conditioner. These have worked for me so far and I don't plan on using anymore birth control pills or provillus. But yeah, birth control pills are complete downers.

Dr. Glenn Charles
12-28-2009, 09:21 PM
Abnormal hormone levels can have a negetive effect with regards to hair loss especially in the female patient. It can be hard to find a doctor that is knowledgable and sensitive to these issues. Keep searching and hopefully you will find someone close to where you live that can help you. Depending on your genetics, the hair loss can be temporary or permanant. Either way you need to get the hormone situation straighened out first, and then if the hair problem persists you can see a hair restoration specialist.

12-30-2009, 12:23 AM
So I stopped using birth control in Aug. (5 months ago) and the first few months were horrible I was shedding hair like crazy which was expected. It finally eased off a bit. I will definately keep you guys updated.

Also, I heard taking prenatal vitamins help with hair growth and thickening. Has anybody tried them??

01-03-2010, 10:21 PM
Women are also susceptible to MPB althought their thinning patterns can be different than men. But women struggling with genetic hairloss need to be aware of exactly what medicinal and non-medicinal options they have available to them. Any time we can slow down the rate of loss is a good thing. Every female experiencing hairlosss should have complete blood work done and find out exactly what is causing their hairloss. Sometimes scalp biopsies may be called for further analysis required by the doctor.

01-03-2010, 10:23 PM
Just wanted to add that it's times like these when it's best to seek alternative birth control measures.

01-19-2012, 11:54 AM
There are other conditions that can cause hair loss as well, including other hormonal imbalances. Consult a physician skilled in either Anti Aging or Integrative Medicine. See the American Academy of Anti Aging Medicine's website ( http://worldhealth.net )for a list of such physicians in your area.

When I was in medical school pharmacology class, I thought it odd that the prof. stated that the birth control pill was "the most studied and safest drug in the history of man," but then (and with a straight face!) launched into a list of possible side effects and adverse reactions that would curl your hair!

Now, with 17 1/2 years of clinical experience to round out what I learned from books, I know birth control pills to be much more dangerous than they are promoted to be. They can cause everything from heart attacks, to strokes, blood clots, and much more.

Furthermore, my training in Bioidentical Hormone Replacement has shown me how instrumental proper hormone levels and hormonal balance is to the human body, health and wellness. Disturbing this delicate balance is almost never wise. Almost all birth control methods use a synthetic progestin instead of the natural progesterone. A big problem with this is that the synthetic progestin increases the risk of breast cancer. The true tragedy of this is that the natural, bioidentical progesterone, cheap and easy to use (but not patentable by drug companies for maximum profits) actually LOWERS the risk of breast cancer!

Animal studies in birth control using rhesus monkeys has shown that there are serious detriments in libido AND desireability in monkeys that took hormonal birth control analogous to "the pill" in humans.

In humans "The Pill" has been linked to a decrease in the female's libido in a significant percentage of patients, and it is not clear whether this decreased libido is reversible after stopping "The Pill" either. This is especially ironic since "The Pill" was supposed to free couples to have sex whenever they desire.

Richard Snouffer, MD
The Carlton Clinic

DISCLAIMER: Dr. Snouffer, and The Carlton Clinic do not treat ANY patients online. Nothing stated in any post should be construed as medical advice for any specific patient. Please consult a qualified physician in-person for an appropriate history, physical and any needed testing prior to any medical decision making, including diagnosis and/or treatment.

01-19-2012, 02:12 PM
Those poor Rhesus monkeys! Merck uses them in their clinical trials of Propecia as well.

We have much to be thankful for. Without them, we would not have developed as many medications that we humans benefit from.

And there are other meds that can initiate other forms of hairloss that are not genetic based.

01-23-2012, 07:37 AM
And there are other meds that can initiate other forms of hairloss that are not genetic based.

I think there are quite a few meds which list hairloss as a possible side effect. Things like thyroid meds and antidepressants. How commonly experienced these effects are I don't know, but I imagine hormone altering drugs will carry the biggest risks.

02-24-2012, 01:01 PM
I think there are quite a few meds which list hairloss as a possible side effect. Things like thyroid meds and antidepressants. How commonly experienced these effects are I don't know, but I imagine hormone altering drugs will carry the biggest risks.

I agree Matt and why it is so vitally important and mandatory that every clinic/doctor review and go over every patients' medical history including their meds list before any surgery is considered.

A patient once told me that he was never told to stop his chemotherapy treatments before his procedure?! No one ever went over his health status before he scheduled his surgery and the clinic never even knew he was dying from pancreatic cancer. This "was not" a doctor from this community thank goodness.

Still, you all would be surprised at how often I hear that patients are never asked about their health history and meds before enrolling for a HT procedure.